Medical questions & health advice by board certified doctors
"What should I do about my skin disorder?"
I have just recently graduated high-school and I am 18 years of age. I have had a skin disorder for over 5 years now. It started really small and on my stomach, it is patches of lighter-then-my-natural-skin-tone flaky skin. I have been to doctors and they have told me it was a fungus because it tans over in the summer, but have never taken samples. It goes away when I tan, then comes back. It is now on my stomach, back, arms, and pelvic area. I am not currently on any medication, and do not tan in tanning beds. This problem is not prevalent in my family line
I highly suggest that you talk to your primary care doctor about this problem, since it has been going on for so long. The way you are describing it, as areas of light skin tone that are slightly flaky and spreading over your body, definitely suggests tinea versicolor which is a fungal infection of the skin. Tinea versicolor often is brought out by sun exposure, but it can also behave as you are decscribing. Most of the time samples are not needed to diagnose tinea versicolor, as it is very common and your doctor will know what is going on. Usually, it can be treated very successfully with topical over the counter antifungal creams, although sometimes your doctor will prescribe something stronger. There are a few other conditions that could be going on and that your doctor will be able to rule out. The other most likely is eczema, which is an inflammation of the skin caused by too much dryness, leading to redness, itching, and scaling. Eczema is not treated with antifungal medications, which is why it is important to tell the difference. Rather, it is treated with steroid creams and with good skin care and moisturizing ointments. Talk to your primary care doctor for further advice.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.